Kansas, 2001

Hail and Lightning Strike in Kansas, July 3 to 5, 2001

July 3 to 5, 2001 · NWS TOP · 5 events in 4 counties and zones

4 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$300
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 2:25 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 2:25 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT TUE JUL 3 2001

POSSIBLE OVERNIGHT MCS THE MAIN CONCERN.

CURRENT SURFACE ANALYSIS/KUEX RADAR SHOWS TROUGH/FRONTAL BOUNDARY
FROM NEAR LNK TO HLC TO SERN COLORADO. VERY UNSTABLE AIRMASS HAS
POOLED IN VICINITY OF FRONT ACROSS SOUTHERN NEBRASKA INTO NORTHERN
MISSOURI AND SOUTHERN IOWA WITH MSAS SHOWING LIS OF -10 TO -12.
MSAS ALSO SHOWING MOISTURE CONVERGENCE ALSO MAXIMIZING ALONG
KS/NEBRASKA BORDER. MEANWHILE...12Z UPPER AIR DATA SHOWED 65 KT
300 MB JET STREAK OVER NORTHERN WY/SRN MT...HEADED SOUTHEAST.
JET STREAK SHOWS UP WELL IN WATER VAPOR IMAGERY...AND THUNDERSTORMS
ONGOING IN NORTHWEST NEBRASKA FROM OVERNIGHT PERIOD A TESTAMENT TO
STRENGTH OF SHORTWAVE. ALTHOUGH 700 MB TEMPERATURES QUITE WARM...ETA
WAS SHOWING COLD ADVECTION AT 700 MB AND CURRENT WINDPROFILER IN
NORTHWEST NEBRASKA SHOWING A 40 KT NORTHWEST WIND AT 700 MB. THUS
...WITH STRONG JET APPROACHING AND SURFACE BOUNDARY IN AREA...HAVE
TO BELIEVE CAP WILL BE ERODED AWAY ENOUGH TO MAKE FOR A GOOD CHANCE
OF AN MCS DEVELOPING AND ROLLING SOUTHEAST ACROSS CWA OVERNIGHT.
WITH 19Z LAPS CAPES APPROACHING/EXCEEDING 3000, WILL INCLUDE MENTION
OF SEVERE THUNDERSTORM THREAT FOR CWA OVERNIGHT.

FOR THE 4TH...MODELS IMPLY MAY SEE SOME THUNDERSTORM CHANCE LINGER
THROUGH THE MORNING HOURS BUT SHOULD MOVE SOUTHEAST OUT OF CWA BY
AROUND MID DAY OR SHORTLY THEREAFTER. WITH EXPECTED OVERNIGHT
RAINFALL COOLING THE GROUND...AND MORE CLOUDS...TEMPERATURES SHOULD
COOL BACK TO AROUND 90 FOR HIGHS ON THE 4TH.

FOR WEDNESDAY NIGHT INTO THURSDAY...MODELS SHOWING ANOTHER
STRONG SHORTWAVE HEADED SOUTHEAST FROM WYOMING (STRONG VERTICAL
MOTION INDICATED IN RIGHT REAR QUAD OF 95 KT 300 MB JET DIVING
SOUTHEAST FROM DAKOTAS ACROSS IOWA PER AVN). THUS LOOKS LIKE ANOTHER
FAIRLY GOOD CHANCE FOR ANOTHER MCS LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNINGA.

IN THE EXTENDED...FRIDAY AND THROUGH THE WEEKEND LOOK MAINLY
DRY...THEN CHANCE AGAIN FOR THUNDERSTORMS MONDAY AND TUESDAY.

.TOP...NONE

PB

In the hours before

Special weather statement, Jul 3, 3:27 PM CST, 3 hours 13 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-040130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT TUE JUL 3 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND
OVERNIGHT ACROSS PARTS OF NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS.

A WEAK...NEARLY STATIONARY FRONT...ALONG THE KANSAS NEBRASKA
BORDER AT LATE AFTERNOON...IS EXPECTED TO SAG SLOWLY SOUTH INTO
NORTHERN KANSAS THIS EVENING.  SOUTH TO SOUTHWEST WIND WILL
CONTINUE TO FEED HOT AND HUMID AIR INTO THE BOUNDARY. WITH THE
AIRMASS BECOMING VERY UNSTABLE...THUNDERSTORMS...SOME POSSIBLY
SEVERE...MAY STILL DEVELOP ACROSS SOUTHERN NEBRASKA OR EXTREME
NORTHERN KANSAS THIS EVENING.

THE THUNDERSTORMS...IF THEY DEVELOP...SHOULD THEN GRADUALLY SPREAD
SOUTH TO INTERSTATE 70...AND EVENTUALLY TO EAST CENTRAL KANSAS...
AS FAR SOUTH AS EMPORIA AND GARNETT OVERNIGHT.

THE MAIN THREAT FROM THE THUNDERSTORMS WOULD BE DAMAGINGB STRAIGHT
LINE WINDS AND LARGE HAIL. LOCALLY HEAVY RAINS OF ONE TO TWO
INCHES WILL ALSO BE POSSIBLE.

PB

The radar

The Topeka radar (KTWX), 104 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Washington

When
July 3, 6:40 PM CST
Where
Washington County, Greenleaf
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -96.983

Hail, Marshall

When
July 3, 7:47 PM CST
Where
Marshall County, 2 mi S of Home
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -96.517

Lightning, Cloud

When
July 5, 1:50 AM CST
Where
Cloud County, 2 mi SSW of Glasco
Crop damage
$300
Reported by
TRAINED SPOTTER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Lightning struck a wheat field and started a fire, but rain soon put it out.

Hail, Ottawa

When
July 5, 2:00 AM CST
Where
Ottawa County, 3 mi S of Delphos
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -97.767

Hail, Cloud

When
July 5, 2:00 AM CST
Where
Cloud County, 4 mi WSW of Glasco
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -97.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253457, 5253458, 5253459, 5253460, 5253461.